On a relation between a cyclic relative difference set associated with the quadratic extensions of a finite field and the Szekeres difference sets

Abstract

Letq≡ 3 (mod 4) be a prime power and put\(n = \frac{{q - 1}}{2}\). We consider a cyclic relative difference set with parametersq 2−1,q, 1,q−1 associated with the quadratic extension GF(q2)/GF((q). The even part and the odd part of the cyclic relative difference set taken modulon are\(2 - \left\{ {n;\frac{{n + 1}}{2};\frac{{n + 1}}{2}} \right\}\) supplementary difference sets. Moreover it turns out that their complementary subsets are identical with the Szekeres difference sets. This result clarifies the true nature of the Szekeres difference sets. We prove these results by using the theory of the relative Gauss sums.

This is a preview of subscription content, access via your institution.

Abbreviations

q :

a power of a primep

F=GF (q):

a finite field withq elements

K=GF (q t):

an extension ofF of degreet≧2

ξ :

a primitive element ofK

g :

a primitive element ofF

K * :

the multiplicative group ofK

F * :

the multiplicative group ofF

S K :

trace fromK

S F :

trace fromF

S K/F :

relative trace fromK toF

N K/F :

relative norm fromK toF

Z:

the rational integer ring

J m (x):

1+x+x 2+...+x m −1

References

  1. [1]

    L. D. Baumert,Cyclic Difference Sets, Springer-Verlag, Berlin-Heidelberg-New York, 1971

    Google Scholar 

  2. [2]

    A. T. Butson, Relations among generalized Hadamard matrices, relative difference sets, and maximal length linear recurring sequences,Canad. J. Math. 15 (1963), 42–48.

    Google Scholar 

  3. [3]

    J. E. H. Elliott andA. T. Butson, Relative difference sets,Illinois J. Math. 10 (1966), 517–531.

    Google Scholar 

  4. [4]

    W. D. Wallis, A. P. Street andJ. S. Wallis,Combinatorics: Room Squares, Sum-Free Sets, Hadamard Matrices, Springer-Verlag, Berlin-Heidelberg-New York, 1972.

    Google Scholar 

  5. [5]

    K.Yamamoto, On congruences arising from relative Gauss sums, in:Number Theory and Combinatorics Japan 1984, World Scientific Publ., 1985, 423–446.

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Yamada, M. On a relation between a cyclic relative difference set associated with the quadratic extensions of a finite field and the Szekeres difference sets. Combinatorica 8, 207–216 (1988). https://doi.org/10.1007/BF02122802

Download citation

AMS subject classification

  • 05 B 10